Hail, Putnam
- When
- April 1, 6:34 PM EST to 6:36 PM EST
- Where
- Putnam County, 1.06 mi E of Raccoon
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.850, -86.880
Bands of scattered showers and isolated thunderstorms pushed eastward through central Indiana on the evening of April 1st. One of these isolated storms produced a large hail reports near the Roachdale area in Putnam county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Bands of scattered showers and isolated thunderstorms pushed eastward through central Indiana on the evening of April 1st. One of these isolated storms produced a large hail reports near the Roachdale area in Putnam county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 1, 6:30 PM EST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 730 PM EDT FRI APR 1 2011 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW && .SYNOPSIS... A WEAK FRONT WILL MOVE THROUGH THE AREA THIS EVENING...WHILE A MORE POTENT SYSTEM IMPACTS THE AREA FROM SUNDAY INTO TUESDAY. THIS WILL KEEP CHANCES FOR RAIN AND THUNDERSTORMS IN THE FORECAST INTO EARLY NEXT WEEK. DRY WEATHER WILL THEN PREVAIL. && .NEAR TERM /TONIGHT/... GOING TO UPDATE WESTERN AND CENTRAL COUNTIES TO CHANCE EARLY TONIGHT. KEEPING EAST THE SAME. WHILE LOOKING AT UPSTREAM RADARS...THE STUFF TO OUR WEST LOOKS CELLULAR AND DIURNAL...THERES ENOUGH OUT THERE THAT I NEED SOMETHING AFTER 00Z...WHEN CURRENT FORECAST GOES DRY. WILL MENTION SMALL HAIL SINCE CENTRAL ILLINOIS IS REPORTING A LITTLE. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... FOCUS REMAINS ON RAIN EVENT STARTING SUNDAY...AND POSSIBILITY OF SEVERE WEATHER ON MONDAY. WITH HIGH PRESSURE IN CONTROL AT THE SURFACE ON SATURDAY...CLEARER SKIES AND DRY WEATHER WILL PREVAIL ACROSS THE REGION. UNDER W/NW FLOW TEMPS WILL RANGE FROM 50 (N) TO 60 (S). ON SUNDAY A WARM FRONT WILL LIFT ACROSS THE AREA...FOLLOWED BY A COLD FRONT ON MONDAY. WHILE MODELS AGREE ON THE LARGE SCALE FEATURES THERE ARE DIFFERENCES WITH RESPECT TO TIMING. THE MAIN GLARING DIFFERENCE IS THE FACT THAT THE EURO REMAINS MUCH FASTER THAN THE REST OF THE MODEL SUITE...ACCELERATING THE TROF AWAY FROM INDIANA BY EARLY MONDAY EVENING. DESPITE THIS BIG DIFFERENCE THERE IS STILL A LIKELIHOOD FOR WIDESPREAD SVR STORMS TO DEVELOP AND INDEED SPC CONTINUES TO PLACE THE FORECAST AREA IN THE DAY 4 OUTLOOK (WHICH IS HIGHLIGHTED IN THE HWO.) MAINTAINED CHANCE/SCATTERED POPS WITH ISOLATED THUNDER FOR SUNDAY AFTERNOON AS WARM FRONT MOVES THROUGH AND 850MB WINDS INCREASE TO 50-60KT. AGREE WITH PREVIOUS THINKING THAT A STRONG TEMPERATURE GRADIENT MAY EXIST BY LATE SUNDAY AFTERNOON...SO A BIT TRICKY TO PLOT HIGHS AT THIS POINT. A MIDDLE OF THE ROAD APPROACH IS PROBABLY BEST. WITH AN UNSTABLE AIRMASS IN PLACE BY MONDAY AND A STRENGTHENING 850 JET (IN EXCESS OF 70KT ACROSS CENTRAL-SRN INDIANA) THE COLD FRONT MOVES INTO THE AREA ON MONDAY PROVIDING ADDITIONAL LIFT TO GET CONVECTION GOING. ABUNDANT MOISTURE AVAILABLE MAY LEAD TO LOCALIZED LOWLAND FLOODING ISSUES...IN ADDITION TO THE MAIN THREATS OF VERY STRONG DAMAGING WINDS AND LARGE HAIL...AND POSSIBLY TORNADOES. BEST TIMING (AT THIS EARLY POINT) FOR SEVERE WEATHER IS LATE MONDAY MORNING THROUGH THE EVENING...WE CAN HOPEFULLY PINPOINT A MORE NARROW WINDOW AS WE GET CLOSER TO THE EVENT. HAVE MAINTAINED LIKELY THUNDER DURING THIS TIME PERIOD. && .LONG TERM /TUESDAY THROUGH FRIDAY/... A WET AND WARMER PATTERN APPEARS TO BEGIN TO TAKE SHAPE ACROSS CENTRAL INDIANA NEXT WEEK. ECMWF AND GFS SHOW THE DEPARTING STRONG COLD FRONT ON MONDAY NIGHT AS THE UPPER TROUGH PASSES ACROSS THE REGION ON TUESDAY. EXPECT CLOUDS AND TRAPPED LOWER MOISTURE ON TUESDAY ASSOCIATED WITH THE COLD AIR ADVECTION IN PLACE. HOWEVER DUE TO A LACK OF MOISTURE AND NORTHWEST FLOW...ANY PRECIPITATION AMOUNTS WILL BE LIGHT. DRY WEATHER WITH A SLOW WARMING TREND WILL CONTINUE ON WEDNESDAY AS WARM AIR ADVECTION TAKE PLACE ON THE BACK SIDE OF MID LEVEL RIDGING. BY THURSDAY AND FRIDAY...WARM SOUTHERLY FLOW APPEARS TO TAKE PLACE AS A WARM FRONTAL BOUNDARY LINGERS NEAR CENTRAL INDIANA. THIS COULD BE THE FOCUS FOR SHOWERS AND STORMS ON THURSDAY AND FRIDAY AS WEAKER SHORT WAVE PASS ACROSS THE BOUNDARY IN THE FLOW ALOFT. && .AVIATION.../DISCUSSION FOR 020000Z TAFS/... PERSISTENT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT TAF SITES THROUGH SUNSET. THE MAIN THREATS HAVE BEEN PEA-SIZE HAIL AND WIND GUSTS IN EXCESS OF 40 MPH. CEILINGS WILL REMAIN AT VFR CATEGORY...BUT THERE COULD BE BRIEF DROPS TO MVFR CATEGORY DUE TO REDUCED VISIBILITIES WITH THE ONSET OF ANY STORMS. AFTER SUNSET...VFR CONDITIONS WILL BE THE PREVAILING CATEGORY FOR THE REMAINDER OF THE TAF PERIOD AS HIGH PRESSURE BUILDS INTO THE AREA. THE ONLY CONCERN WILL BE STRONG NORTHWEST WINDS TOMORROW MORNING AND AFTERNOON AS THE PRESSURE GRADIENT TIGHTENS ON THE BACK SIDE OF UPPER LEVEL DISTURBANCE. SUSTAINED WIND SPEEDS WILL RANGE BETWEEN 12 TO 15 KTS WITH GUSTS TO 25 KTS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...SMF NEAR TERM...JK SHORT TERM...SMF LONG TERM....PUMA AVIATION...TDUD
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1154 AM EDT FRI APR 1 2011 INZ021-028>031-035>042-021600- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH- 1154 AM EDT FRI APR 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN SECTIONS OF CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS SUNDAY AND MONDAY AS LOW PRESSURE MOVES THROUGH THE OHIO VALLEY. STRONG STORMS WITH GUSTY WINDS AND HEAVY RAIN ARE POSSIBLE...MAINLY ON MONDAY. LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER SUNDAY INTO MONDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ043>049-051>057-060>065-067>072-021600- VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY- OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN- BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 1154 AM EDT FRI APR 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN HALF OF CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS AN INCREASING THREAT FOR THUNDERSTORMS SUNDAY INTO MONDAY AS LOW PRESSURE MOVES THROUGH THE OHIO VALLEY. PRESENT INDICATIONS ARE THAT THE BEST CHANCE FOR SEVERE STORMS WOULD BE LATER SUNDAY NIGHT THROUGH MONDAY. THESE STORMS COULD PRODUCE DAMAGING WINDS...LARGE HAIL...HEAVY RAIN...FREQUENT LIGHTNING...AND TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER SUNDAY INTO MONDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) SMF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
627 PM EDT FRI APR 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 2 NW WEST LAFAYETTE 40.47N 86.94W
04/01/2011 E0.25 INCH TIPPECANOE IN TRAINED SPOTTER
&&
ABAKERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
633 PM EDT FRI APR 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 1 NW THORNTOWN 40.14N 86.62W
04/01/2011 E0.25 INCH BOONE IN AMATEUR RADIO
PEA SIZE HAIL OCCURRED DURING THE PREVIOUS 7 TO 8
MINUTES.
&&
ABAKERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
657 PM EDT FRI APR 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 6 E BEDFORD 38.86N 86.38W
04/01/2011 E0.25 INCH LAWRENCE IN TRAINED SPOTTER
PEA SIZE HAIL LASTED DURING PREVIOUS MINUTE.
&&
ABAKERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
711 PM EDT FRI APR 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL LAFAYETTE 40.41N 86.87W
04/01/2011 E0.25 INCH TIPPECANOE IN EMERGENCY MNGR
&&
ABAKERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 721 PM EDT FRI APR 1 2011 INZ036-044>046-020000- HENDRICKS-MONTGOMERY-PARKE-PUTNAM- 721 PM EDT FRI APR 1 2011 ...STRONG THUNDERSTORM ADVISORY FOR NORTHERN PUTNAM...WESTERN HENDRICKS...NORTHEASTERN PARKE AND SOUTHERN MONTGOMERY COUNTIES UNTIL 800 PM EDT... AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF CRAWFORDSVILLE...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... LADOGA AROUND 740 PM EDT... ROACHDALE AND CARPENTERSVILLE AROUND 745 PM EDT... BAINBRIDGE AROUND 750 PM EDT... GROVELAND AND NORTH SALEM AROUND 755 PM EDT... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3985 8655 3964 8673 3989 8716 4004 8703 TIME...MOT...LOC 2321Z 300DEG 25KT 3991 8699 77/TDUD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT FRI APR 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL BEDFORD 38.86N 86.49W
04/01/2011 E0.25 INCH LAWRENCE IN TRAINED SPOTTER
&&
ABAKERThe Indianapolis radar (KIND), 54 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297110, 297113.